Missouri, 2005

Flash Flood in Missouri, June 9, 2005

June 9, 2005 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 8, 10:51 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 8, 10:51 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1151 PM CDT WED JUN 8 2005

...SEVERE WEATHER DISCUSSION...

.DISCUSSION...
CONVECTIVE COMPLEX SURGED ACROSS WEST CENTRAL MISSOURI WEDNESDAY
EVENING BUT HAD WEAKENED SINCE 03Z AS IT APPROACHED FAR SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS. OUTFLOW BOUNDARY ASSOCIATED WITH THE
CONVECTIVE COMPLEX THAT TRANSLATED ACROSS CENTRAL MISSOURI HAD
SHIFTED WEST AND STRETCHED FROM NEAR NEVADA...TO SPRINGFIELD TO
GAINESVILLE...BUT HAD BECOME LESS DISCERNIBLE. THE NOSE OF THE LOW
LEVEL JET WAS ORIENTED INTO SOUTH CENTRAL KANSAS WHERE MOST THE
INTENSE CONVECTION WAS OCCURRING.

THE EVOLUTION AND SUPPORT FOR CONTINUED CONVECTIVE DEVELOPMENT
OVERNIGHT REMAINS QUESTIONABLE. THE LATEST RUC MODEL ANALYSIS SHOWS
THE AXIS OF THE LOW LEVEL JET REMAINING OVER THE PLAINS. WILL
MONITOR THE EVOLUTION OF THE LOW LEVEL JET AS IT WOULD PROVIDE
SUPPORT FOR ADDITIONAL DEVELOPMENT ALONG RESIDUAL BOUNDARIES IF IT
VEERS INTO THE AREA.

STORMS WILL LIKELY BE FOCUSED ACROSS SOUTHEAST KANSAS AND FAR
SOUTHWEST MISSOURI IN AXIS OF STRONGEST INSTABILITY...AND ALONG ANY
OUTFLOW BOUNDARIES.

FOSTER

&&

.AVIATION...
LINE OF THUNDERSTORMS CONTINUES TO PROGRESS TO THE SOUTHEAST. USING
RADAR TRENDS...TWEAKED GOING THUNDER TEMPO GROUPS FROM THE PREVIOUS
TAF FORECAST FOR KJLN AND KSGF.  EVEN WITH SOME DRIER AIR ALOFT AND
THE STRONGEST 850 MB WINDS OVER KANSAS...SOME MOISTURE TRANSPORT
WILL CONTINUE TO KEEP THE STORMS GOING FOR THE NEXT SEVERAL HOURS.
OUTSIDE OF THE CONVECTION...VFR CONDITIONS ARE EXPECTED FOR THE
MAJORITY OF THE 06Z TAF PERIOD.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLASH FLOOD WATCH VERNON...BARTON...CEDAR AND ST. CLAIR.
.KS...BOURBON AND CRAWFORD.

WFO SGF
Hazardous weather outlook, Jun 8, 9:40 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1040 PM CDT WED JUN 8 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1040 PM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS...SOME OF WHICH WILL BE
  CAPABLE OF PRODUCING:
  HAIL TO THE SIZE OF QUARTERS.
  STRAIGHT LINE WINDS IN EXCESS OF 60 MPH.
  TORRENTIAL RAINFALL WHICH MAY LEAD TO FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
  OVERNIGHT...BUT WILL BE FOCUSED WEST OF A LINE FROM OSAGE BEACH
  TO BRANSON.

  DISCUSSION:

  THUNDERSTORMS EXTENDING FROM WEST CENTRAL MISSOURI TO SOUTH CENTRAL
  KANSAS WILL DEVELOP SOUTHEASTWARD OVERNIGHT. THESE STORMS AND
  ASSOCIATED OUTFLOW BOUNDARIES WILL INTERACT WITH AN OUTFLOW
  BOUNDARY THAT WILL SHIFT INTO SOUTHWEST MISSOURI. THUNDERSTORM
  DEVELOPMENT MAY ALSO BE ENHANCED OVERNIGHT AS THE LOW LEVEL JET
  DEVELOPS AND INTERACTS WITH THESE BOUNDARIES.

  THE GREATEST POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS WILL BE
  ACROSS SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI WHERE THE
  AIRMASS WILL REMAIN VERY UNSTABLE. DAMAGING DOWNBURST WINDS WILL
  BE THE PRIMARY HAZARD...BUT HAIL WILL ALSO BE POSSIBLE.

  TORRENTIAL RAINFALL RATES AND FLASH FLOODING WILL BE POSSIBLE
  WHERE STORMS TRAIN ACROSS THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY
  AS OUTFLOW BOUNDARIES AND UPPER LEVEL DISTURBANCES INTERACT WITH
  THE UNSTABLE AIRMASS THAT WILL REMAIN IN PLACE OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
  SEVERE WEATHER. HOWEVER SPOTTERS AND EMERGENCY MANAGERS SHOULD
  RELAY ANY REPORTS OF SEVERE WEATHER AND FLOODING TO THE NATIONAL
  WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Jun 8, 6:27 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
727 PM CDT WED JUN 08 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             VIENNA                  38.18N 91.95W
06/08/2005  0.50 INCH        MARIES             MO   CO-OP OBSERVER

CRAMER
Special weather statement, Jun 8, 7:02 PM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
802 PM CDT WED JUN 8 2005

MOZ082-097-098-106-090200-
HOWELL-OREGON-SHANNON-TEXAS-
802 PM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ADVISORY FOR HOWELL...OREGON...SHANNON AND
TEXAS COUNTIES UNTIL 900 PM CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
RAYMONDVILLE TO EMINENCE TO 6 MILES NORTHEAST OF VAN BURDEN TO 7
MILES WEST OF ADVANCE...OR ALONG A LINE EXTENDING FROM 11 MILES
SOUTHEAST OF HOUSTON TO 32 MILES SOUTHEAST OF HOUSTON TO 14 MILES
SOUTHWEST OF PIEDMONT TO 7 MILES WEST OF ADVANCE...AND MOVING SOUTH
AT 30 MPH.

AN OBSERVER IN THE EMINENCE AREA REPORTED 50 MPH WINDS AS THE
LEADING EDGE OF THE THUNDERSTORMS MOVED THROUGH.

THESE STORMS WILL BE...
  NEAR WINONA BY 810 PM CDT.
  NEAR BIRCH TREE BY 820 PM CDT.
  NEAR MOUNTAIN VIEW BY 830 PM CDT.
  NEAR ALTON BY 855 PM CDT.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

JLT
Special weather statement, Jun 8, 7:40 PM CST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 PM CDT WED JUN 8 2005

KSZ073-097-MOZ055-066>068-078-090900-
BOURBON-CRAWFORD-BENTON-CEDAR-HICKORY-ST. CLAIR-VERNON-
840 PM CDT WED JUN 8 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED A PORTION OF TORNADO
WATCH 437 AND HAS ISSUED SEVERE THUNDERSTORM WATCH 440 UNTIL 4 AM
CDT FOR THE FOLLOWING AREA...

IN KANSAS THE NEW WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST KANSAS

BOURBON... CRAWFORD...

IN MISSOURI THE NEW WATCH INCLUDES 5 COUNTIES

IN CENTRAL MISSOURI

BENTON... HICKORY... ST. CLAIR...

IN SOUTHWEST MISSOURI

CEDAR... VERNON...

THIS INCLUDES THE CITIES OF...HERMITAGE...FORT SCOTT...WARSAW...
COLE CAMP...PITTSBURG...EL DORADO SPRINGS...STOCKTON...NEVADA...
APPLETON CITY AND OSCEOLA.

MOZ056>058-069>071-090245-
CAMDEN-MARIES-MILLER-MORGAN-PHELPS-PULASKI-
840 PM CDT WED JUN 8 2005

...THE NATIONAL WEATHER SERVICE WILL ALLOW TORNADO WATCH 437 TO
EXPIRE FOR THE FOLLOWING AREA...

IN MISSOURI THIS ALLOWS TO EXPIRE 6 COUNTIES

IN CENTRAL MISSOURI

CAMDEN... MARIES... MILLER...
MORGAN... PHELPS... PULASKI...

THIS INCLUDES THE CITIES OF...OSAGE BEACH...CAMDENTON...ELDON...
LAKE OZARK...VERSAILLES...ROLLA...FORT LEONARD WOOD...
WAYNESVILLE AND VIENNA.

KSZ101-MOZ077-079-089-090900-
CHEROKEE-BARTON-DADE-POLK-
840 PM CDT WED JUN 8 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
440 IN EFFECT UNTIL 4 AM CDT FOR THE FOLLOWING AREA...

IN KANSAS THIS WATCH INCLUDES 1 COUNTY

IN SOUTHEAST KANSAS

CHEROKEE...

IN MISSOURI THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHWEST MISSOURI

BARTON... DADE... POLK...

THIS INCLUDES THE CITIES OF...LAMAR...GREENFIELD...
BAXTER SPRINGS...COLUMBUS AND BOLIVAR.

FOSTER
Special weather statement, Jun 8, 8:29 PM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
929 PM CDT WED JUN 8 2005

MOZ055-066-067-090330-
BENTON-ST. CLAIR-VERNON-
929 PM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...ST. CLAIR AND VERNON
COUNTIES...

AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
HOLDEN TO URICH TO 7 MILES NORTHEAST OF PLEASANTON...OR ALONG A LINE
EXTENDING FROM HOLDEN TO 14 MILES SOUTHEAST OF GARDEN CITY TO 7 MILES
NORTHEAST OF PLEASANTON...AND MOVING SOUTHEAST AT 60 MPH.

PEOPLE IN NORTHEASTERN VERNON...NORTHERN ST. CLAIR AND WESTERN BENTON
COUNTIES...INCLUDING THE CITIES OF APPLETON CITY...SCHELL CITY...
LOWRY CITY...OSCEOLA...LINCOLN AND WARSAW...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DESTRUCTIVE WINDS IN EXCESS OF 70 MPH ARE EXPECTED WITH THESE STORMS.

JLT
Special weather statement, Jun 8, 8:42 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 PM CDT WED JUN 8 2005

KSZ073-097-101-MOZ077-090345-
BARTON-BOURBON-CHEROKEE-CRAWFORD-
942 PM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ADVISORY FOR BARTON...BOURBON...CHEROKEE AND
CRAWFORD COUNTIES UNTIL 1045 PM CDT...

AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
RICH HILL TO UNIONTOWN TO HUMBOLDT...OR ALONG A LINE EXTENDING FROM 7
MILES NORTHWEST OF RICH HILL TO 12 MILES WEST OF FORT SCOTT TO
HUMBOLDT...AND MOVING SOUTH AT 40 MPH.

THESE STORMS WILL BE...
  NEAR FORT SCOTT BY 955 PM CDT.
  NEAR HEPLER BY 1000 PM CDT.
  NEAR WALNUT BY 1005 PM CDT.
  NEAR GIRARD BY 1015 PM CDT.
  NEAR ARMA BY 1020 PM CDT.
  NEAR MULBERRY BY 1025 PM CDT.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

JLT
Special weather statement, Jun 9, 12:01 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 AM CDT THU JUN 9 2005

MOZ079-090645-
POLK-
101 AM CDT THU JUN 9 2005

...SIGNIFICANT WEATHER ADVISORY FOR POLK COUNTY UNTIL 145 AM CDT...

AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BOLIVAR...AND MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM AS
IT PUSHES ACROSS EASTERN POLK COUNTY

FOSTER

The radar

The Springfield radar (KSGF), 42 km away, was scanning. The volume nearest the first event began at 06:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Polk

When
June 9, 12:01 AM CST to 2:00 AM CST
Where
Polk County, Bolivar
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -93.417

Flash flooding caused West Broadway Street to become impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455765.